Is this because of my tablets? Symptoms are getting worse and i'm getting worried............HELP!!!

Please bear with me as this is my first post, but i'll try and explain my circumstasnces.

3and a half years ago i stopped smoking when my boy was born and exercise became my best friend. I went from being 21st 10lb to 14st 10 in six months. I just couldnt get rid of a cough, was always tired, stressed ect. I eventually got my GP to get me blood tests as he thought it may have been the smoking. Ok! Well it turned out i have an Underactive Thyroid, which made my weight loss an even bigger acheivement. So anyway I have been taking LEVOTHYROXINE for almost 3 years now and am on 175mgs a day.

The problems i have are just lately, over 3 months or so i feel light headed and dizzy/muzzy quite a lot. I work abroad and nearly fainted on a flight back to the UK and ended up being given oxygen by the cabin crew. I run almost every day to keep my weight in check, but have found lately its getting harder. The main problem is my head and feeling sick.

Im a 46 year old man and now pretty fit..... Im really worried about my turns.

Should i stop taking my tablets? I have to wait another 6 weeks till im back home to see my GP.

Any help suggestions would be greatly appreciated.

9 Replies

  • Well done on that considerable weight loss! Are you still BigDavy or is that from before the reduction? :-)

    My first approach would be to consider that something else is not quite right. We regularly see a few things being low in hypothyroid people. So if you can see a GP and get tested for:

    vitamin B12



    vitamin D

    (Or is a private test a possibility?)

    I found vitamin D supplementation seemed to help with nausea - having been rather low.

    I'd also try to get blood pressure taken regularly - could you get a BP machine to take your own? Record the results!

    Your smoking story is so, so common. People give up smoking and shortly after get diagnosed hypothyroid. There have been some blogs with various references to papers.


  • Well done on the weight loss, you must feel really good about that. And for giving up smoking. I can't add much to what helvella said as I don't have his experience. I do know, thought, that thyroid/adrenal problems affect every cell in your body.

    As well as all the tests Rod has suggested, consider getting the adrenal test from Genova. It might not be "just" your thyroid that is a problem.

    There seem to be many problems that affect how we are on thyroxine:

    Some people don't convert the T4 to T3 effectively (watch the presentation to the Scottish Parliament)

    and need T3 as well as T4 (thyroxine).

    Some people are better on T3 only

    Some people have adrenal problems too (that seems to be my problem) and need adrenal support

    Some people do better on natural dessicated products, which contain a wider range of hormones, T4, T3, T2 and T1 (I think)

    Doctors just don't "get" it.

    Get your results. I do now and you need to know what they are and take control.

  • Weird - I added a link to a youtube video in the above post, and it seems to have added a blank space! Go to youtube and search for "Scottish parliament thyroid" and you'll find it.

  • Have corrected link for you :)

  • Thanks :)

  • You have some good answers above, but it could also be that you no longer need that high a dose of thyroxine any more. It would be a good idea to get your thyroid tested soon to confirm one way or another what needs doing with your thyroid medication.

    If your blood pressure is dropping, as Rod suggested, it could be because you are taking too much thyroxine or it could be that your cortisol levels are too low during the day. If you are not in a position to get the saliva cortisol test that Rosetree suggested (which is the best option for investigating adrenals) you can get a serum cortisol test from your GP but it is best to get this as near to 8am as possible, at which time the result should be at the top end of the range. If it is lower than this you could have sluggish adrenals, which should respond well to self help measures unless it is severe. This is quite common in people with an underactive thyroid. I am recovering my adrenals as we speak (I have my feet up on the sofa while I'm typing on my laptop :D ) The saliva cortisol test will give you much more information though and I would recommend it if you can afford it.

    I hope you find the answer soon so you can take the appropriate action.

    And congratulations on that impressive weight loss!

    Carolyn x

  • Well all i can say so far is thank you for your replies so far. Really right now, i can get over the tiredness, but i need to sort out my light / muzzy head iv tried paracetamol to no avail. Iv stopped drinking coffee, i have increaded my fluid WHAT NOW. I cant get to my gp for another 6 weeks and Because of the work i do ~ i really cannot afford to feel like this as im responsable for other people as well.

    Should i cut down on my tablets? Stop taking them? Or any other suggestions.

    Thanks again

  • No, don't stop taking the levothyroxine, that will be a really bad idea. However, given that you can't see a GP to get blood tested right now, you could experiment by reducing your dose to 150mcg for a few days to see what effect it has on your symptoms.

  • Views on coffee vary. I drink strong black coffee regularly!

You may also like...